Texas, 2023

Hail in Texas, May 18, 2023

May 18, 2023 · NWS OUN · 1 event in 1 county or zone

Widespread convection, fostered by a subtropical shortwave trough, developed from the High Plains into western-north Texas during the afternoon of the 18th. Sub-severe hail was reported with a storm across portions of Clay County, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Widespread convection, fostered by a subtropical shortwave trough, developed from the High Plains into western-north Texas during the afternoon of the 18th. Sub-severe hail was reported with a storm across portions of Clay County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 1:51 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 18, 1:51 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Norman OK
251 PM CDT Thu May 18 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 250 PM CDT Thu May 18 2023

Scattered showers and a few storms continue to move across the
southwest half or so of the fa this afternoon. Meanwhile, showers
and storms are also developing west of the fa that could move into
the area this evening. Enough instability has developed over
portions of the fa to provide the potential for severe storms late
this afternoon/evening, mainly in western OK and western north TX
with large hail and damaging winds the main concerns.

Showers and storms will remain possible overnight into Friday with
the activity becoming more widespread across portions of the area
tonight. Even though the potential for severe storms will decrease
later this evening, locally heavy rain/flooding could be a concern,
especially in areas where training of storms occurs.

Models show a cold front moving across the area Friday which will
continue to aid in the development of showers/storms. Severe storms
will be possible again Friday mainly along and ahead of the cold
front where moist airmass will be and better instability is
expected. The timing of this front will have an impact on this area
but right now it looks like the highest severe potential in the fa
will be south central/southeast OK. However, if the front is
slower/faster than currently expected then area of severe potential
will likely change. The effects from tonight's into early Friday
storms could also have an impact on tomorrow's severe potential.
Large hail and strong winds will be the main concerns with severe
storms in the fa Friday.

The rain is expected to end from north to south across the fa Friday
afternoon/night.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 250 PM CDT Thu May 18 2023

Saturday is expected to remain dry before shower/storm chances
return to portions of the fa Sunday and continue into the middle of
next week. Models show several shortwaves or perturbations moving
through the flow which could lead to storm development. High
temperatures are expected to remain in the 70s and 80s over the
weekend into next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Thu May 18 2023

All terminals currently under VFR conditions with scattered light
rain in the area. Expecting MVFR conditions with lower ceilings
after 06Z with a TSRA complex coming off the Texas/Oklahoma
Panhandles and moving eastward across Oklahoma and northern Texas
as PROBs are in the TAFs for TSRA through the end of the period. A
cold front will also be pushing into northern Oklahoma toward the
end of this forecast shifting surface winds out of the north
affecting our furthest northern terminals of KWWR and KPNC.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  76  53  71 /  90  80  20  10
Hobart OK         62  79  53  75 /  80  50  10   0
Wichita Falls TX  67  86  59  77 /  50  60  40  10
Gage OK           59  68  47  73 / 100  50  10   0
Ponca City OK     62  69  48  73 /  90  90  10   0
Durant OK         66  85  61  77 /  40  70  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....25
AVIATION...68
Hazardous weather outlook, May 18, 2:58 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
358 PM CDT Thu May 18 2023

OKZ004>048-050>052-TXZ083>090-192100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
358 PM CDT Thu May 18 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and a few thunderstorms will be possible through tonight.
During the late afternoon and early evening, a few of the storms
across western north Texas may reach severe levels and produce
damaging wind gusts and up to golf ball size hail. Later this
evening and overnight, a few severe thunderstorms may move out of
the Texas Panhandle and into western Oklahoma, with marginally
severe hail and wind gusts possible.

.Flooding...
Thunderstorms are expected to increase in coverage late this
evening and overnight, mainly across the northern half of
Oklahoma. Multiple storms over saturated soils could result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms are possible again Friday as a cold front moves
over the area. Severe weather is possible across southern Oklahoma
and western north during the afternoon and early evening. Hail up
to golf ball size and damaging wind gusts will be the severe
hazards.

Thunderstorm chances return next Monday through Wednesday, with
heavy rain being the main concern.

.Flooding...
Heavy rain and flooding could be a concern across
southeast Oklahoma on Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 18, 2:52 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Norman OK
352 PM CDT Thu May 18 2023

TXZ088-182115-
Baylor TX-
352 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern Baylor
County through 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Westover, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9915 3347 9920 3358 9907 3341 9895
      3340 9895
TIME...MOT...LOC 2052Z 237DEG 7KT 3342 9912

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, May 18, 3:37 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Norman OK
437 PM CDT Thu May 18 2023

TXZ084-087-088-182200-
Foard TX-Knox TX-Baylor TX-
437 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern Foard,
northeastern Knox and northwestern Baylor Counties through 500 PM
CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vera, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Red Springs and Vera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3369 9971 3386 9948 3385 9947 3383 9948
      3383 9946 3360 9927 3353 9955
TIME...MOT...LOC 2137Z 242DEG 13KT 3363 9957

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, May 18, 4:12 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Norman OK
512 PM CDT Thu May 18 2023

TXZ090-182245-
Clay TX-
512 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern Clay
County through 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Windthorst, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 9828 3356 9841 3367 9826 3356 9809
TIME...MOT...LOC 2212Z 233DEG 8KT 3353 9829

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, May 18, 4:13 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Norman OK
513 PM CDT Thu May 18 2023

TXZ090-182245-
Clay TX-
513 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern Clay
County through 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Newport, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bellevue, Newport, and Vashti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3350 9824 3373 9798 3347 9798 3346 9811
      3346 9819
TIME...MOT...LOC 2213Z 221DEG 15KT 3350 9811

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Maxwell

The radar

The Altus AFB radar (KFDR), 103 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
May 18, 4:46 PM CST
Where
Clay County, 4.88 mi SW of Bluegrove
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.630, -98.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101174.